NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, May 23, 2013
Dark Spots on Kidneys, what could they be?
For the past year and a half, my mother has been having pain and discomfort in her abdomen and back area. They have done test after test with no results. She actually had 2 separate incidents last summer where she was taken by ambulance to the ER due to such severe pain. At that time, she was bleeding (rectally) and after some tests, they diagnosed her with Lupus. Now after a year of prescription meds and pain medication, she is still having pain in the abdominal area.
Recently, a physician did a CT scan and recognized 2 dark spots on her kidneys. They are saying they could be stones, but I am not convinced that after having this pain for such a long time, that the stones wouldn`t have passed by now. She has lost a decent amount of weight (constantly in so much pain she is sick to her stomach). So we are unsure whether the weight loss is due to the illness, or the side effects of constant pain. They also recently ran a KUB test, which also identified the spots. What could be causing her pain? Could it be Kidney stones, and if so, would they be present for such a long time, being the cause of her pain?
She is tired of the tests and lack of urgency and has since adopted that mentality. How much should we be pushing the issue, and is time of the essence knowing the other potential conditions this could be (kidney cancer)?
Kidney cancer is one that rarely causes symptoms until is it is readily obvious throughout the CT scan. Thus if there is a question regarding the possibility of 2 spots, kidney cancer is most likely not the cause. At least ½ of all spots on kidneys are benign. As you Mom seems to be getting sicker with out a clear cause, repeating the CT scan in one month would be reasonable.
Thomas Olencki, DO
Clinical Professor of Medical Oncology
College of Medicine
The Ohio State University